Flood, Hamlin
- When
- March 9, 9:15 AM CST to March 22, 10:45 PM CST
- Where
- Hamlin County, 5.78 mi ENE of Thomas to 2.86 mi N of Castlewood
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 44.800, -97.090
Snowmelt water caused the Big Sioux River at Castlewood to go above and below flood stage several times in March from the 9th to the 22nd. 5 feet on March 11th and then falling back below flood stage on March 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Snowmelt water caused the Big Sioux River at Castlewood to go above and below flood stage several times in March from the 9th to the 22nd. The river went above the flood stage of 9 feet on March 9th rising to 10.5 feet on March 11th and then falling back below flood stage on March 16th. The Big Sioux river then went above and below flood stage a couple more times from March 20th to the 22nd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Mar 9, 9:14 AM CST, 1 minute earlier.
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1014 AM CDT Mon Mar 9 2020 .UPDATE... Issued at 1013 AM CDT Mon Mar 9 2020 Increased sky cover across the area through the afternoon. Persistent stratus is evident on satellite over the region. && .SHORT TERM...(Today through Tuesday Afternoon) Issued at 330 AM CDT Mon Mar 9 2020 The low to mid clouds will slowly exit to the southeast through the day today. The surface high near the ND/Manitoba border early this morning will sink over much of the forecast area east of the Missouri River this afternoon and evening, before moving into central MN Tuesday morning. Meanwhile, an elongated area of low pressure will push a trough along the SD/WY/NE border this evening. The trough will shift into south central SD Tuesday morning, and southeastern SD Tuesday afternoon, while a ridge of high pressure lingers along the ND/SD border. At 500mb west to southwest flow aloft will continue, with weak disturbances moving trough. A stronger feature, trailing from the low moving across central to eastern Canada today through tonight, will move in from the west during the daylight hours Tuesday. While light precipitation may near from the south, from the surface trough, it looks like a slightly better chance will be associated with the 500mb feature. Continued mainly high chance pops with light snow. Light accumulations are expected, with snowfall of around an inch or less. Precipitation may mix with and change over to light rain Tuesday afternoon over our western and southern counties as temperatures top out in the 30s, with low 40s over central South Dakota. .LONG TERM...(Tuesday Evening through Sunday) Issued at 330 AM CDT Mon Mar 9 2020 Considerably more forecast confidence in the front end of the period than the back end. When the forecast period opens, zonal flow and northwest flow start taking turns controlling the steering winds aloft over this region, while split flow has Gulf of Mexico moisture bottled up well to the south. From Friday onward, things become a lot less clear, respecting steering flow evolution. The 00Z GFS/Canadian and ECMWF solutions all bring a large upper low circulation down the west coast in the northern branch jet stream Friday and Saturday. But all three model camps do something different with this upper circulation during the weekend into early next week. Over this CWA, ensemble-based, in-house probability of precipitation guidance seems to be latching onto the faster, more aggressive GFS solution, as the highest pops of the period are currently showing up Friday night and Saturday. At this point, not overly confident in that verifying. But, since all three GSM camps seem to have a southwestern CONUS (or intermountain west) longwave trof/upper-level cut-off low looming in their solutions for next weekend/early the following week, will have to keep a close eye on model trends this week. Fortunately, the low level thermal progs in the 00Z deterministic and ensembles output still lend a goodly amount of confidence to the forecast, namely that low level waa Tuesday night into Wednesday will cause Wednesday to be the warmest forecast period of the 7 day, with a cold frontal passage set to work through the region Wednesday night that will, effectively, set the stage for cold/cooler conditions for the rest of the week and on into the weekend. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning) Issued at 635 AM CDT Mon Mar 9 2020 Morning MVFR ceilings will give way to VFR conditions this afternoon. VFR conditions will then persist at all sites for the remainder of the period. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...Wise SHORT TERM...KF LONG TERM...Dorn AVIATION...Lueck
Hazardous Weather Outlook National Weather Service Aberdeen SD 330 AM CDT Mon Mar 9 2020 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-100830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 330 AM CDT Mon Mar 9 2020 /230 AM MDT Mon Mar 9 2020/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KF
The national radar mosaic for the moment the first event began.
1 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, March 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882829.